This page has not been fully approved by the PsychonautWiki administrators.
Comedowns (also referred to as crashes or hangovers) are the deterioration of one's mental and/or physical state that occur after the offset of a psychoactive substance, most commonly stimulants. They can also ccur with most other drugs, such as opioids or alcohol. The opposite of a comedown is anan afterglow, more commonly experienced after dissociatives or psychedelics. The comedown is distinct from withdrawal because it can happen to nontolerant users; this is unlike withdrawal which is more likely to occur in users who are dependent on the drug or substance.
Stimulants are the most likely class of drugs to cause a noticeable comedown, with the dysphoria appearing very abruptly after the peak and then gradually turning into general physical fatigue as the drug is eliminated from the bloodstream.
Different routes of administration and redosing will affect the intensity of the comedown drastically. For example, consuming the drug intranasally and redosing will produce a much harsher comedown than using a single dose orally (this is attributed to faster absorption and excretion rates).
Signs and symptoms
The effects which occur during the offset of a stimulant experience generally feel negative and uncomfortable in comparison to the effects which occurred during its peak. This generally occurs because of neurotransmitter depletion. Its effects commonly include:
- Appetite suppression
- Cognitive fatigue
- Motivation suppression
- Thought deceleration
- Restless leg syndrome
- 5-HTP (only if the stimulant was serontonergic)
- Hydration and food
- Depressants - This may help with anxiety, irritability, wakefulness and restless legs syndrome. However, the use may lead to addiction and other health risks.